Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 569, NWS Springfield, MO

November 4, 2003Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 4, 2003, 4:06 PM CST for Barry County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2003, 4:06 PM CST (22:06 UTC)
Expired
Nov 4, 2003, 5:00 PM CST
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Barry County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 042206
SVRSGF
MOC009-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CST TUE NOV 4 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN MISSOURI

* UNTIL 500 PM CST.

* AT 401 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EXETER...OR 17 MILES SOUTH OF MONETT...AND MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BARRY COUNTY.

THE TOWNS OF WAYNE...RIDGLEY...BUTTERFIELD...MCDOWELL AND JENKINS ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3689 9404 3653 9405 3653 9361 3694 9366

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:30 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 4, 2:30 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CST TUE NOV 4 2003

...OUR SECOND SUMMER SEASON IS RAPIDLY COMING TO AN END...

.DISCUSSION...

STRONG COLD FRONT CONTINUES TO PLOW THROUGH OUR WESTERN COUNTIES
WITH ITS SITES SET ON ENDING THE WARM SPELL OVER THE REMAINDER OF
THE AREA BY THE EVENING IS OVER. SHOWERS AND THUNDERSTORMS ARE
BREAKING OUT ALONG AND BEHIND THE FRONT IN THE REGION OF STRONG LOW
LEVEL FRONTOGENETICAL FORCING. RAIN AND THUNDERSTORMS SHOULD
CONTINUE TO FILL IN AND SWEEP ACROSS THE CWA TONIGHT...AND ENDING
OVER OUR EASTERN COUNTIES SOMETIME EARLY TOMORROW MORNING.

THE MUCH ANTICIPATED SHARP THERMAL GRADIENT IS MAKING ITS WAY
EASTWARD IN THE WAKE OF THE FRONT WITH 20Z TEMPERATURES IN THE MID
40S OVER BARTON COUNTY...TO THE MID/UPPER 70S IN SPRINGFIELD. NO
REASON FOR THE THERMAL GRADIENT TO RELAX MUCH THROUGH TONIGHT SO
LOOK FOR 15-20 DEGREE TEMPERATURE DROPS IN AN HOUR OR LESS AS THE
FRONT MAKES IT THROUGH WITH LOWS EVERYWHERE BOTTOMING OUT 25-30
DEGREES COLDER THAN THIS MORNINGS LOWS.

NEXT CONCERN IS WITH CLOUD COVER AND TEMPERATURES TOMORROW. 12Z ETA
IS SHOWING RAPID DRYING IN THE LOW LEVELS ACROSS CENTRAL MISSOURI
TOMORROW MORNING. I HAVE TROUBLE BUYING INTO THAT SOLUTION AND HERE
IS WHY: LOW LEVEL FLOW WITH BE NORTHEASTERLY WHICH WILL RESULT IN
MOIST ADVECTION NOT DRY AIR ADVECTION. EXAMINING THE FORECAST
SOUNDINGS IT APPEARS AS THOUGH THE DRYING IS THE RESULT OF STRONG
SUBSIDENCE...WHICH IS FINE EXPECT THAT THE SUBSIDENCE SHOULD ONLY
ACT TO STRENGTHEN THE ALREADY STRONG FRONTAL INVERSION WHICH SHOULD
RESULT IN THE LOW LEVEL MOISTURE BEING TRAPPED UNDERNEATH THE
INVERSION. IT IS HARD TO COMPLETELY DISCOUNT THE MODELS LOW LEVEL
DRYING SO DID TREND TOWARD SOME CLEARING OVER OUR NORTHWESTERN
COUNTIES TOMORROW AFTERNOON...BUT THINK THAT THE PLATEAU AND SOUTH
AND EASTWARD FROM THERE SHOULD STAY CLOUDY.

TEMPERATURES TOMORROW WILL BE HEAVILY DEPENDENT ON THE AMOUNT OF
CLOUD COVER. RUNNING WITH THE ASSUMPTION THAT CLOUD COVER WILL STICK
AROUND MUCH OF THE DAY I UNDERCUT THE COLDEST GUIDANCE BY AT LEAST A
CATEGORY. IF THE SUN DOES BREAK OUT THEN OBVIOUSLY WE WILL BE MUCH
WARMER THAN WHAT IS CURRENTLY ADVERTISED IN THE GRIDS.

A DISTURBANCE WILL BRING THE THREAT OF MORE LIGHT RAIN TO THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE IT ZIPS OUT OF THE AREA
IN THE FAST ZONAL FLOW.

SURFACE HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY AND RIDGE
AXIS SHOULD BE CLOSE TO BEING OVERHEAD THURSDAY NIGHT INTO FRIDAY
MORNING. ASSUMING WE SEE A NIGHT OF STRONG RADIATIONAL COOLING THEN
TEMPERATURES WILL LIKELY DIP BELOW FREEZING ACROSS THE AREA WITH
SOME LOCATIONS PROBABLY SEEING A HARD FREEZE. WAY TOO SOON FOR ANY
HEADLINES...ESPECIALLY GIVEN THE UNCERTAINTY...BUT DID INCLUDE THE
THREAT OF A HEARD FREEZE IN THE GRIDS AND ZFP.

MODELS ARE NOW PAINTING THE NEXT RIPPLE IN THE FLOW INTO THE AREA BY
LATE SATURDAY AND SATURDAY NIGHT. FAST MOVING RIPPLES IN A ZONAL
FLOW ARE BOUND TO GIVE THE MODELS FITS AND BECAUSE OF THAT
CONFIDENCE IS NOT ALL THAT GREAT IN TRYING TO TIME THE INDIVIDUAL
WIGGLES IN THE FLOW. A COUPLE OF RUNS HAVE NOW SHOWN A LATE SATURDAY
WIGGLE SO FELT SOMEWHAT COMFORTABLE IN INTRODUCING SOME CHANCE POPS
INTO THAT TIME FRAME. CONTINUED SILENT 20S IN THE GRIDS FOR MUCH OF
THE EXTENDED GIVEN THE LARGE UNCERTAINTIES WITH THESE DISTURBANCES.

VERY FEW CHANGES MADE TO GOING TEMPS BEYOND SATURDAY...WITH SLIGHTLY
BELOW AVERAGE TEMPERATURES EXPECTED TO CONTINUE.

IZZI

&&

.AVIATION...
COLD FRONT LIES BETWEEN JOPLIN AND SPRINGFIELD AIRPORTS AT THIS TIME
WITH SCATTERED SHOWERS CURRENTLY OVER THE REGION. WILL CONTINUE
TEMPO SHOWERS THROUGH EARLY PERIODS...WITH MORE WIDESPREAD COVERAGE
THIS EVENING BEHIND FRONT. STEEP INVERSION WILL HELP DROP CEILINGS
DOWN TO IFR TONIGHT AND EXPECT THEM TO STAY DOWN THROUGH THE REST OF
THE FORECAST PERIOD.

TERRY

.FIRE WEATHER...

WILL CONTINUE WIND SHIFT OVER THE EASTERN COUNTIES THROUGH THE
NIGHT...WITH WET FLAG OVER THE EAST TOMORROW AT 1 PM. OVERALL FIRE
DANGER REMAINS RATHER LOW WITH DECENT MOISTURE/RH VALUES AHEAD OF
FRONT...AND MUCH COOLER TEMPERATURES AND MORE WIDESPREAD PRECIP
BEHIND THE FRONT.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 4, 1:00 PM CST, 3 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND WESTERN MISSOURI...WEST OF A LINE FROM
  NEOSHO TO BOLIVAR THROUGH THE AFTERNOON...AND OVER THE REMAINDER
  OF THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE
  AREA THROUGH THIS EVENING. A FEW THUNDERSTORMS WITH HEAVY
  DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING COULD DEVELOP
  NEAR THE FRONT. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER
  IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SUB-FREEZING TEMPERATURES ARE POSSIBLE LATE THURSDAY NIGHT AND
  EARLY FRIDAY MORNING...POTENTIALLY BRINGING A WIDESPREAD KILLING
  FREEZE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Nov 4, 3:15 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT TUE NOV 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    IANTHA                    MO   .75 INCH HAIL
11/04/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 4, 3:59 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CST TUE NOV 04 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    6 W STOCKTON              MO   .75 INCH HAIL
11/04/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 4, 4:06 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME ON BARTON COUNTY REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CST TUE NOV 4 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    IANTHA                    MO   .75 INCH HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0340 PM    6 W STOCKTON              MO   .75 INCH HAIL
11/04/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:58 PM CSTSevere Thunderstorm WarningSGFBarton47 min
Nov 4, 3:23 PM CSTSevere Thunderstorm WarningSGFCedar52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.